Texas, 2020

Flash Flood in Texas, July 27, 2020

July 27, 2020 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the 27th, scattered thunderstorms developed along a weak cold frontal boundary across the extreme southern Texas Panhandle. These storms brought intense rainfall but were relatively quick moving.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 27th, scattered thunderstorms developed along a weak cold frontal boundary across the extreme southern Texas Panhandle. These storms brought intense rainfall but were relatively quick moving. However, training of storms occurred in and around Tulia (Swisher County) which resulted in flash flooding. One vehicle stalled out along Interstate 27 near Tulia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 27, 3:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 27, 3:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
411 PM CDT Mon Jul 27 2020

.AVIATION...
Slow-moving scattered showers and thunderstorms continue to
develop and propagate southeast across the southern and
southeastern Texas panhandle towards South Plains/Low Rolling
plains of northwest Texas and southwest Oklahoma. This convection
is closing in on KCDS terminal and due to slow movement will
likely impact terminal periodically over the next few hours with
MVFR conditions and occasionally gusty outflow winds. Also, the
KPVW terminal may be impacted by showers and thunderstorm within
the next 1 to 3 hours. JH.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon Jul 27 2020/

SHORT TERM...
Scattered showers and thunderstorms already going up along a cold
front that extends from Clovis to Tulia to Wheeler, particularly on
the eastern end of that line in an area that got quite a bit warmer
than forecast. The combination of temperatures of 95-100 and dew
point temperatures in the low to mid 60s is resulting in a band of
surface-based CAPE of around 1500 J/kg and weak inhibition that
these storms are developing in. Shear is weak, so at least early on,
disorganized multi-cellular is expected to be the preferred mode.
However, there is enough shear that cold pools might be able to
become organized in a few hours. Models may be overdoing the amount
of deep moisture as the 12Z model initializations were higher with
PWAT and other moisture parameters than observed on regional
soundings. Still, some heavy showers will be possible. Training
looks unlikely at this time and movement just fast enough to suggest
that flooding threat will remain isolated. Best precip chances still
look to be across the northern zones late afternoon to early
evening, shifting to the eastern zones later tonight.

Moist air mass remains in place across the forecast area on Tuesday.
The cold front is expected to undergo frontolysis with a return to a
general southerly low level flow across the area. However, subtle
areas of convergence may be enough to kick off isolated to scattered
showers/thunder. Slight chance to chance PoPs should cover the
situation. Temperatures likely a bit higher than MOS guidance.

LONG TERM...
The stalled front should begin to drift north into the
Texas/Oklahoma Panhandle region late Tuesday night, with a west-
east oriented surface trough branching from a weak cyclone in
eastern New Mexico. Strengthening of the mid- and upper-level
ridge across the Desert Southwest will veer winds aloft, resulting
in west-to-northwesterly flow above the boundary-layer while
southerly flow persists beneath. This will enhance the potential
for localized convection in areas along and north of the surface
trough where low-level moisture convergence is maximized. The EML
should be weak to modest at best, on the order of ~1,500 J/kg of
SB/MLCAPE parcels owing to weak ML theta-e advection aloft and
mean cloud-layer flow at around 15 knots. The combination of weak
cloud-layer flow and meager CAPE (forecast soundings indicate the
classic tall, skinny profile) should yield locally heavy rain and
strong winds as the primary hazards with overnight convection.

However, with precipitable water content in the <= 90th
percentile (as per SPC sounding climatology from nearby RAOB
sites), mean mixing ratios around 13-14 g/kg, and weak upper-level
divergence, a widespread heavy rain event is not expected. Though,
moderate to possibly high rain rates will be possible within the
deepest convection, and a localized flash flood threat cannot be
ruled out.

Wednesday looks to be the driest day of the extended period as
the surface low moves from eastern New Mexico and into the central
Great Plains, with minimal chances for a shortwave to rotate over
the forecast area. As the mid- and upper-level anticyclone
strengthens over the southwestern U.S., there will be a potential
for a few shortwave perturbations to rotate along the downstream
ridge axis heading into Thursday and for the remainder of the
extended forecast period. Convective precipitation will be
possible each evening across the Caprock and portions of the low
Rolling Plains into early next week.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/02
Hazardous weather outlook, Jul 27, 1:15 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
215 PM CDT Mon Jul 27 2020

TXZ021>044-281915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
215 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Swisher

When
July 27, 4:30 PM CST to 6:30 PM CST
Where
Swisher County, 1.7 mi WNW of Tulia Arpt to 3.57 mi W of Tulia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.556, -101.809

Intense rainfall from training thunderstorms produced flash flooding in and around Tulia. Law enforcement reported that a vehicle had become stalled due to flooding along Interstate 27/US Highway 87 underneath the Texas Highway 86 overpass.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904230.